Iowa, 2025

Tornadoes and Hail in Iowa, July 19, 2025

July 19, 2025 · NWS DMX · 8 events in 3 counties and zones

A shortwave passed across the area the previous evening with a trailing boundary that dove south across the area through the early morning hours of July 19th. Strong theta e advection in the warm sector ahead of the boundary created an unstable environment with 1000-2000 J/kg of MUCAPE with 30-40 kts of 0-6 km shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A shortwave passed across the area the previous evening with a trailing boundary that dove south across the area through the early morning hours of July 19th. Strong theta e advection in the warm sector ahead of the boundary created an unstable environment with 1000-2000 J/kg of MUCAPE with 30-40 kts of 0-6 km shear. Storms developed along this boundary across northern Iowa and quickly pushed south through sunrise, fueled by the low level jet. Wind was the primary hazard with the line of storms and in most cases it remained sub severe, however acceleration in central Iowa near sunrise resulted in gusts of 60 to 70 mph. At the same time a cell merger occurred along the leading edge of storms. This merger resulted in a brief enhancement with tornadogenesis. This tornado developed in Boone county and tracked through cropland, crossing into Story county before dissipating just before reaching the community of Gilbert. Despite the tornado dissipating, straight line winds remained strong and resulted in some damage within Gilbert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 19, 12:57 AM CST, 2 hours 57 minutes earlier. Its key messages:

  • Slight Risk (level 2 of 5) for severe weather central and east. Damaging winds the main threat, with a small tornado and hail threat central and east.
  • Slight Risk (level 2 of 4) for excessive rainfall into Sunday. Heavy rain is most likely in the overnight hours.
  • Warming temperatures into mid next week with return of 100+ degree heat indices, especially south.
Area forecast discussion, Jul 19, 12:57 AM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
157 AM CDT Sat Jul 19 2025

.KEY MESSAGES...

- Slight Risk (level 2 of 5) for severe weather central and
  east. Damaging winds the main threat, with a small tornado and
  hail threat central and east.

- Slight Risk (level 2 of 4) for excessive rainfall into Sunday.
  Heavy rain is most likely in the overnight hours.

- Warming temperatures into mid next week with return of 100+
  degree heat indices, especially south.

&&

.UPDATE...
Issued at 140 AM CDT Sat Jul 19 2025

A complex weather setup for the weekend continues to warrant close
monitoring as it seems ever-evolving. The warm nose held the fort
yesterday afternoon and there has been a delay in tonight's activity
reaching the state. Current expectation is a continuing damaging
wind threat as the storms in southern MN congeal into an MCS, this
affecting mostly northeastern Iowa. The MCS will be taking a
boundary down into the state with it, its cold pool giving it a NW-
to-SE orientation somewhere across the state today. At the same
time, the shortwave trough axis comes in just behind it, giving the
upper-air profile a northwesterly orientation for the next few days.
The PoPs will remain broad-brushed in the short term due to the
uncertainties tied to how the stationary boundary interacts
with the synoptic setup, all at this point driven by mesoscale
evolution. What can be said with certainty is precipitation
chances will not fully go away along the front through Saturday
and thunderstorm potential increases in the afternoon and
overnight there. Main change in the severe potential for today
is the introduction of a 2% tornado risk central and east, a
reflection of how the line of storms will evolve as it moves
away from the cap, the LCLs being lower. The main tornado risk
would be where the line of storms intersects with the front as
this is where the instability and deep-layer shear are best
overlapping as well. Damaging winds still appear to be the main
threat at this time.

With the front roughly mimicking the orientation of the synoptic
northwest flow, a setup like this favors MCSs bringing heavy
rain and damaging wind potential (the severe threat aided by the
seasonally strong upper jet aloft). Trends will need to
monitored closely today for a backbuilding MCS setup for both
Saturday and Sunday morning, which would bring intense rainfall
rates and amounts to a localized swath of the state (the 00z
HRRR having an example of what that would look like). What will
make this possible is how the cap moves this morning, as well as
how the H85 winds evolve ahead of Sunday morning. Some
backbuilding could be see in FSD's area this morning, so we will
see if that continues on the H7 +10c gradient as it drops south
this morning. If the cap is eroded enough and a LLJ with a
component out of the southwest stays in Iowa, the Corfidi
vectors will point westward, causing the MCS to grow back into
the instability axis. Leaning heavily on global models for
synoptic evolution, the main model that supports this setup
again on Sunday is the GFS. The rest of the global guidance
continue to shove the boundary south, orienting the LLJ to a
more W-to-E direction, this being a comparatively more
progressive, lower impact solution. Have held off on flood
headlines and ERO upgrades on this shift given the low
predictability experienced in recent days, but how this
morning's activity behaves will give us a better idea on the
setup into Sunday, giving an additional window for headline
considerations.

&&

.DISCUSSION...
Issued at 249 PM CDT Fri Jul 18 2025

Active weekend of weather ahead but subsequent rounds of storms are
all conditional and dependent on how the round ahead plays out
making the forecast for the weekend complex and challenging to say
the least.

As expected, surface high pushed off to the east early this morning
with increasing mid-level flow out of the southwest bringing the
return of moisture as dew points this afternoon have surged into the
60s to 70s. Although temperatures are only in the 70s to low 80s,
conditions certainly feel much more humid out there compared to our
pleasant day yesterday with heat indices well into the 80s,
especially south.

Our first shortwave in a train of shortwaves beneath the upper west
to northwesterly flow into next week is a mid-level low tracking
through the Dakotas/MN into tonight with a trailing boundary that
will move through the area overnight. Additionally, the boundary to
the south is also lifting back north this afternoon, expected to
make it through much of the area into tonight as well. The
environment in the warm sector ahead of the boundary diving
southeast late will be characterized by capping early, as seen in
SPC Mesoanalysis data early this afternoon, but also with lingering
lower clouds from the overnight limiting the storm threat this
afternoon into evening though some showers are trying to kick off in
parts of northwest Iowa this afternoon. Forcing overall as we head
into tonight is weaker, but theta-e advection continues to increase
with the ample moisture translating to 1000-2000+ J/kg of MUCAPE
(higher to the north and west) with bulk shear of 30-40 knots, with
higher values to the north of the IA/MN border at 3Z. Although some
timing discrepancies remain from run to run and model to model,
general thoughts are still on track with storms developing in SD/MN
and tracking southeast with time late tonight into the overnight.
The LLJ prior to today wasn't looking particularly robust, but
latest data has increased speeds through NE and SD pointing into
where convection is supposed to develop helping to initiate
convection before it tracks further south and east. Initial
storms may have a large hail and tornado threat, but this is
more likely outside of our area with storms expected to grow
upscale into a line largely by the time it gets into our CWA.
This will make the primary threat overnight strong to damaging
wind gusts as storms congeal and track through the area.
However, will need to watch conditions closely, especially far
north to northwest where the tornado threat may still maintain
into our area pending exactly where and when storms develop.
CAMs largely have come into agreement that this line of storms
will be maintained through much of the area (though as noted at
different times) the strength of which should wane with time as
it will become cold pool dominant the further south/east with
the better shear to the north, but exactly where storms start to
weaken remains uncertain and the SPC Day 1 Slight (Level 2 of
5) generally covers the better threat area well, with the
Marginal (Level 1 of 5) through the rest of the area. Although
locally heavy rain is also possible with storms tonight given
favorable warm cloud depths and pwats nearing 1.5-2", the
overall hydro threat through the night remains lower with
expected progressive storms, several dry days now, continuing
maturing crops, and QPF values largely below 1-2", though
locally higher amounts of 2-3"+ are possible as seen in the 12Z
HREF localized probability matched mean data into 12Z Saturday.
3-Hr flash flood guidance is around 3" in southern Iowa and 2-3"
in other areas but given our mature crops, this is likely
underdone, so overall thinking we have the capacity for the
expected QPF tonight and will evaluate further periods with
time.

Beyond overnight, additional storms are forecast at times through
the rest of the weekend but timing is highly dependent on where the
boundary is located and how the atmosphere recovers. The 12Z HRRR is
certainly concerning given the environment that could be in place
later Saturday, but this is also conditional on our potential
instability being realized. All this to say, there are certainly
additional opportunities for locally heavy rain and some strong to
severe storms, but will need to dive into the mesoscale details
following this initial round overnight to really have the full idea
of what and when the next potential threat will be. With each
subsequent round over the same area, the hydro threat does increase,
but this is not a guarantee that areas will see every round of
storms that may be possible through the weekend. Southern Iowa is
the most likely location for additional storms later Saturday, and
then another round could be fueled overnight into Sunday morning.
NBM PoPs remain overdone through the weekend accounting for the
uncertainty in timing of storm development but it won't be
raining/storming at every moment of the weekend. See the WPC and SPC
Day 1-3 risks for further details, but any with outdoor plans should
keep a close eye on the weather this weekend and with overnight
storms as well, folks should have multiple ways to receive warnings.

Temperatures will generally be on an increase into next week but the
weekend remains more uncertain with how storm chances play out.
However, the heat looks to build into mid next week where 100+
degree heat indices return to the forecast in especially southern
Iowa, pending additional storm threats at times with a
continued active pattern.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1220 AM CDT Sat Jul 19 2025

Difficult aviation forecast today, as thunderstorm trends have
slowed down considerably since the last TAF issuance. As a
result, have delayed the arrival of storms for all TAF sites
this morning. For KDSM and KOTM, confidence is decreasing in
seeing any thunderstorm impacts at these sites. However, have
maintained PROB30 mention for the most likely periods for
storms, in the event that storms are able to make it into
central/southern Iowa this morning. MVFR to occasionally IFR
clouds will accompany the line of storms, which then lifts
through mid-day. There remains a damaging wind threat with these
storms as well, mainly over northern Iowa.

Additional thunderstorms are expected Saturday evening, but have
kept out of TAFs at this time given occurrence at the end of the
period and low confidence on location.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Jimenez
DISCUSSION...05
AVIATION...Dodson
Hazardous weather outlook, Jul 19, 1:20 AM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
220 AM CDT Sat Jul 19 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-200730-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
220 AM CDT Sat Jul 19 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE... Today and Tonight

There is a Slight Risk (level 2 of 5) severe weather central and
east this afternoon and tonight, followed by a Marginal Risk
elsewhere. Damaging winds are the primary threat. Large hail as
well as a tornado or two will be possible as well. Heavy rainfall
will also be possible through the overnight with a Slight Risk of
excessive rainfall for much of the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Marginal Risk (level 1 of 5) for severe weather and
excessive rainfall on Sunday and Monday with damaging winds being
the primary severe threat. Chances for thunderstorms will persist
into early next week. The threat for severe weather will continue
to be evaluated. Heavy rain will continue to remain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this weekend.

In the hours before

Special weather statement, Jul 19, 1:04 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Des Moines IA
204 AM CDT Sat Jul 19 2025

IAZ005-006-190730-
Kossuth IA-Winnebago IA-
204 AM CDT Sat Jul 19 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN KOSSUTH AND
NORTHWESTERN WINNEBAGO COUNTIES THROUGH 230 AM CDT...

At 204 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Frost, or 26 miles northwest of Forest City,
moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Thompson, Rake, and Scarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9357 4331 9373 4350 9410
TIME...MOT...LOC 0704Z 297DEG 27KT 4358 9393

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dodson
Special weather statement, Jul 19, 1:28 AM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Des Moines IA
228 AM CDT Sat Jul 19 2025

IAZ006-190800-
Winnebago IA-
228 AM CDT Sat Jul 19 2025

...STRONG THUNDERSTORMS WILL IMPACT WINNEBAGO COUNTY THROUGH 300 AM
CDT...

At 228 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 4 miles northwest of
Mansfield to 8 miles southeast of Bricelyn to 12 miles east of Union
Slogh. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

Locations impacted include...
Forest City, Lake Mills, Rice Lake, Buffalo Center, Thompson, Leland,
Rake, Scarville, Lake Mills Municipal Airport, Hogsback Wildlife
Area, and Rice Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4336 9350 4326 9358 4326 9375 4336 9397
      4350 9397 4350 9350
TIME...MOT...LOC 0728Z 301DEG 22KT 4361 9368 4346 9372 4331 9389

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Dodson
Special weather statement, Jul 19, 2:12 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Des Moines IA
312 AM CDT Sat Jul 19 2025

IAZ006-007-016-017-190845-
Cerro Gordo IA-Winnebago IA-Worth IA-Hancock IA-
312 AM CDT Sat Jul 19 2025

...STRONG THUNDERSTORMS WILL IMPACT WORTH...NORTHEASTERN HANCOCK...
NORTHERN CERRO GORDO AND SOUTHEASTERN WINNEBAGO COUNTIES THROUGH 345
AM CDT...

At 312 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Northwood to 4 miles west
of Manly to 6 miles northwest of Clear Lake. Movement was east at 35
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mason City, Forest City, Northwood, Manly, Clear Lake, Mason City
Municipal Airport, Rice Lake, Ventura, Plymouth, Fertile, Kensett,
Grafton, Hanlontown, Joice, Rock Falls, Miller, Burchinal, Portland,
Bolan, and McIntosh Woods State Park.

This includes Interstate 35 between mile markers 189 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4319 9303 4301 9323 4320 9365 4336 9351
      4350 9348 4350 9302
TIME...MOT...LOC 0812Z 289DEG 29KT 4349 9330 4331 9329 4317 9353

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Dodson
Special weather statement, Jul 19, 2:57 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
357 AM CDT Sat Jul 19 2025

IAZ016-024-025-190930-
Humboldt IA-Wright IA-Hancock IA-
357 AM CDT Sat Jul 19 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WRIGHT...NORTHEASTERN
HUMBOLDT AND SOUTHERN HANCOCK COUNTIES THROUGH 430 AM CDT...

At 356 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Britt to 12 miles northwest of
Elm Lake to 9 miles northeast of Dakota City. Movement was southeast
at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Belmond, Elm Lake, Kanawha, Goldfield, Renwick, Goodell, Hardy, Eagle
Grove Municipal Airport, and Belmond Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4298 9351 4279 9361 4270 9392 4286 9416
      4291 9403 4291 9397 4293 9397 4305 9385
TIME...MOT...LOC 0856Z 299DEG 24KT 4301 9379 4290 9385 4283 9409

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Dodson

The radar

The Des Moines radar (KDMX), 97 km away, was scanning. The volume nearest the first event began at 09:52 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Hail, Franklin

When
July 19, 3:54 AM CST
Where
Franklin County, Oakland
Measured
1.75 in hail
Reported by
Public
Coordinates
42.580, -93.430

Delayed report, time estimated by radar.

Thunderstorm Wind, Boone

When
July 19, 4:36 AM CST
Where
Boone County, 2.14 mi NNE of Pilot Mound
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.200, -94.010

Time estimated from radar. Images of several three to six inch diameter tree branches down. One tree is also uprooted.

Tornado, Boone

When
July 19, 4:45 AM CST to 4:49 AM CST
Where
Boone County, 2.46 mi SE of Mackey to 4.72 mi SE of Mackey
Rating
EFU
Path length
2.26 mi
Path width
40 yd
Continued into
Story, Ia (DMX)
Reported by
Emergency Manager
Coordinates
42.149, -93.731

Tornado developed over cropland and moved to the southeast, continuing into Story County. Satellite imagery and drone imagery provided by emergency management helped to refine the path. No damage occurred to damage indicators, thus the unknown rating.

Tornado, Story

When
July 19, 4:47 AM CST to 4:49 AM CST
Where
Story County, 2.54 mi W of Gilbert to 1.06 mi SW of Gilbert
Rating
EFU
Path length
2.19 mi
Path width
40 yd
Reported by
Emergency Manager
Coordinates
42.127, -93.699

Tornado continued from Boone County into Story County, remaining in cropland. Satellite imagery and drone imagery provided by emergency management helped to refine the path. No damage occurred to damage indicators, thus the unknown rating.

Thunderstorm Wind, Story

When
July 19, 4:54 AM CST
Where
Story County, 2.95 mi SSE of Gilbert
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
42.080, -93.630

Gust measured on personal weather station.

Thunderstorm Wind, Story

When
July 19, 4:58 AM CST
Where
Story County, Nevada
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.020, -93.450

A few tree limbs down in town. At least one greater than 4 in diameter. Report relayed by KCCI. Time estimated by radar.

Thunderstorm Wind, Story

When
July 19, 5:00 AM CST
Where
Story County, 2.76 mi S of Nevada
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.980, -93.450

A few three inch tree limbs down.

Thunderstorm Wind, Story

When
July 19, 5:09 AM CST
Where
Story County, 2.07 mi N of Iowa Center
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.960, -93.420

Gust recorded on personal weather station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyThe tornado archive for Iowa, 2025Warnings in Iowa, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286482, 1286488, 1286597, 1286694, 1286491, 1286493, 1286494, 1286495.